Dose-dependent atropine-induced changes in spontaneous electroencephalogram in human volunteers

W. B. Pickworth, R. I. Herning, B. Koeppl, J. E. Henningfield

Research output: Contribution to journalArticlepeer-review

Abstract

Atropine is an anticholinergic drug used in military medicine as an antidote following exposure to cholinesterase-inhibiting nerve agents. However, atropine causes neuropsychologic effects that impair performance. In the present study, we examined electrophyiologic indices that may accompany performance deficits. Quantitative electroencephaolographic (EEG) analyses of changes induced by atropine (1.5,3.0, and 6.0 mg/70 kg, intramuscularly) were assessed in seven male volunteers in a placebo-controlled, double-blind, cross-over experiment. Spontaneous EEG recordings were obtained from relaxed subjects before, 2 hours after, and 8 hours after atropine. Atropine significantly increased delta power decreased alpha power, and tended to increase theta power and reduce beta and theta frequency. EEG indices of vigilance were reduced by the drug. Dose-related increases in sedation and dysphoria were obtained; soms subjects liked these effects. Together, these findings confirmed that atropine cause dose- and timerelated electrophysiologic and subjective effects that predict impaired performance.

Original languageEnglish (US)
Pages (from-to)166-170
Number of pages5
JournalMilitary Medicine
Volume155
Issue number4
StatePublished - 1990
Externally publishedYes

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Dose-dependent atropine-induced changes in spontaneous electroencephalogram in human volunteers'. Together they form a unique fingerprint.

Cite this